Alert archive / Kansas / Wind Advisories in 2006
Wind Advisory 11, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 15, 2006, 5:07 PM CDT for 23 counties in Kansas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2006, 5:07 PM CDT (22:07 UTC)
- Expired
- Apr 15, 2006, 8:38 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -793 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 152207 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 507 PM CDT SAT APR 15 2006 ...STRONG WINDS FOR NORTH CENTRAL KANSAS... .STRONG WINDS WILL CONTINUE TO DEVELOP BEHIND A DRYLINE INTO THIS EVENING ACROSS NORTH CENTRAL KANSAS. KSZ008-009-020>022-034>037-160100- /O.NEW.KTOP.WI.Y.0011.060415T2207Z-060416T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 507 PM CDT SAT APR 15 2006 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE LIKELY INTO THE EARLY EVENING HOURS. AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES INTO THE EARLY EVENING HOURS. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$
2 follow-up statements
000 WWUS73 KTOP 152325 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 625 PM CDT SAT APR 15 2006 ...STRONG WINDS FOR NORTH CENTRAL KANSAS... .STRONG WINDS WILL CONTINUE TO DEVELOP BEHIND A DRYLINE INTO THIS EVENING ACROSS NORTH CENTRAL KANSAS. KSZ010>012-023-024-026-038>040-054>056-058-059-160200- /O.EXB.KTOP.WI.Y.0011.000000T0000Z-060416T0200Z/ MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE- SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 625 PM CDT SAT APR 15 2006 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE INTO THE EVENING HOURS. AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES AT TIMES. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$ KSZ008-009-020>022-034>037-160200- /O.EXT.KTOP.WI.Y.0011.000000T0000Z-060416T0200Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 625 PM CDT SAT APR 15 2006 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL CONTINUE INTO THE MID EVENING HOURS. AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES AT TIMES. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$
000 WWUS73 KTOP 160138 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 838 PM CDT SAT APR 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-160245- /O.CAN.KTOP.WI.Y.0011.000000T0000Z-060416T0200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 838 PM CDT SAT APR 15 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. THE WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:23 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 15, 3:23 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SAT APR 15 2006 .DISCUSSION... DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST OF A LINE FROM MHK TO EMP. STRONG CAP ON 18Z TOP SOUNDING WILL WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME. BEST CHANCE FOR SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED CONVECTION TO FORM. RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING. REFERENCE TOR WATCH 190 FOR MORE INFO. GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR NORTHEAST THIS EVENING. RUC AND PARALLEL NAM WOULD GENERATE THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT CHANCE IN EAST CENTRAL KANSAS. LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY. WRAPAROUND MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE. THERE IS A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER AND EARLY IN THE DAY. GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM. THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING FORECAST. THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S TO LOWER 80S ON MONDAY. NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 15, 3:21 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT APR 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH CATEGORY ACROSS THE NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL AND NORTHEASTERN KANSAS.
In the hours before
Local storm report, Apr 15, 3:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL MORROWVILLE 39.84N 97.17W
04/15/2006 E1.00 INCH WASHINGTON KS AIRPLANE PILOT
&&
BYRNELocal storm report, Apr 15, 4:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL MORROWVILLE 39.84N 97.17W
04/15/2006 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Apr 15, 4:15 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT SAT APR 15 2006 KSZ010-022-152200- MARSHALL-RILEY- 415 PM CDT SAT APR 15 2006 ...SIGNIFICANT WEATHER ALERT FOR MARSHALL AND RILEY COUNTIES UNTIL 500 PM CDT... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 14 MILES SOUTHWEST OF WATERVILLE...OR ABOUT 16 MILES NORTHEAST OF CLAY CENTER...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE WATERVILLE...BLUE RAPIDS...MARYSVILLE...OKETO...BEATTIE AND SUMMERFIELD. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, Apr 15, 4:19 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG HANOVER 39.89N 96.88W
04/15/2006 WASHINGTON KS LAW ENFORCEMENT
LARGE TREE LIMBS HAVE CAUSED TRANSFORMER FIRE UPON
IMPACT.
&&
BYRNELocal storm report, Apr 15, 4:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MARYSVILLE 39.84N 96.65W
04/15/2006 E0.88 INCH MARSHALL KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Apr 15, 4:51 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 451 PM CDT SAT APR 15 2006 KSZ022-023-036-152230- GEARY-POTTAWATOMIE-RILEY- 451 PM CDT SAT APR 15 2006 ...SIGNIFICANT WEATHER ALERT FOR RILEY...POTTAWATOMIE AND GEARY COUNTIES UNTIL 530 PM CDT... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 14 MILES SOUTH OF OGDEN...OR ABOUT 10 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME AREAS THAT COULD BE IMPACTED INCLUDE OGDEN...KEATS...MANHATTAN...ST. GEORGE...TUTTLE CREEK LAKE...OLSBURG AND WESTMORELAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 298 AND 317 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 40 min |
| Apr 15, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 15, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Apr 15, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 48 min |
| Apr 15, 5:50 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 40 min |
| Apr 15, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 42 min |
| Apr 15, 6:27 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 38 min |
| Apr 15, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 58 min |
| Apr 15, 6:49 PM CDT | Tornado Warning | TOP | Brown | 26 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 20 min |
| Apr 15, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 32 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.